Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 1, NWS Columbia, SC

March 16, 2022Bamberg County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 16, 2022, 1:45 PM EDT for Bamberg County, Barnwell County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2022, 1:45 PM EDT (17:45 UTC)
Expired
Mar 16, 2022, 2:30 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bamberg County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 57 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 1:47 PM EDTHAIL 0.76 Se Olar, SCBUSINESS REPORTED DIME SIZE HAIL HITTING WINDOWS HARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS52 KCAE 161745
SVRCAE
SCC009-011-161830-
/O.NEW.KCAE.SV.W.0001.220316T1745Z-220316T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
145 PM EDT Wed Mar 16 2022

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barnwell County in central South Carolina...
  Bamberg County in central South Carolina...

* Until 230 PM EDT.

* At 145 PM EDT, a severe thunderstorm was located near Ulmer, or 12
  miles northeast of Allendale, moving northeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Bamberg, Denmark, Rivers Bridge State Park, Ehrhardt, Olar, Govan
  and Bamberg County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3312 8119 3311 8131 3338 8108 3335 8105
      3331 8094 3325 8086 3321 8084 3318 8080
      3312 8089 3309 8088 3306 8090 3307 8092
      3310 8094 3303 8108
TIME...MOT...LOC 1745Z 225DEG 27KT 3314 8116 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JAQ
2 follow-up statements
640 
WWUS52 KCAE 161759
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
159 PM EDT Wed Mar 16 2022

SCC011-161808-
/O.CAN.KCAE.SV.W.0001.000000T0000Z-220316T1830Z/
Barnwell SC-
159 PM EDT Wed Mar 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARNWELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3321 8121 3338 8108 3335 8105 3331 8094
      3325 8086 3321 8084 3318 8080 3312 8089
      3309 8088 3306 8090 3307 8092 3310 8094
      3306 8103
TIME...MOT...LOC 1758Z 227DEG 29KT 3322 8103 

$$

SCC009-161830-
/O.CON.KCAE.SV.W.0001.000000T0000Z-220316T1830Z/
Bamberg SC-
159 PM EDT Wed Mar 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR BAMBERG COUNTY...

At 158 PM EDT, a severe thunderstorm was located near Bamberg, moving
northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Bamberg, Denmark, Ehrhardt, Govan and Bamberg County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3321 8121 3338 8108 3335 8105 3331 8094
      3325 8086 3321 8084 3318 8080 3312 8089
      3309 8088 3306 8090 3307 8092 3310 8094
      3306 8103
TIME...MOT...LOC 1758Z 227DEG 29KT 3322 8103 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JAQ
594 
WWUS52 KCAE 161826
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
226 PM EDT Wed Mar 16 2022

SCC009-161835-
/O.EXP.KCAE.SV.W.0001.000000T0000Z-220316T1830Z/
Bamberg SC-
226 PM EDT Wed Mar 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR BAMBERG COUNTY WILL EXPIRE AT
230 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3321 8121 3338 8108 3335 8105 3331 8094
      3325 8086 3321 8084 3318 8080 3312 8089
      3309 8088 3306 8090 3307 8092 3310 8094
      3306 8103
TIME...MOT...LOC 1825Z 225DEG 27KT 3335 8087 

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 12:16 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 16, 12:16 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1216 PM EDT Wed Mar 16 2022

.SYNOPSIS...
An area of low pressure will cross the region today bringing
widespread showers and possible thunderstorms through tonight.
Conditions briefly improve Thursday before a cold front
approaches on Friday bringing showers and possible thunderstorms
back to the region late Friday and Friday night. High pressure
moves in behind the front this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Light showers along with some embedded moderate showers are moving
through the CSRA as of 08z and moving NNE into the northern
Midlands. Increasing moisture flux, especially along the
southern tier of the CWA, through the afternoon. Extensive
moisture field ahead of a deep closed low with overcast mid
level clouds over our area and low level stratus building into
central Georgia. The low is making its way from the Gulf Coast
states and heading east towards the Carolinas bringing deep
moisture ahead of it. Multiple shortwaves with increasing lift
as the center of the low nears Georgia. Hi res guidance has been
consistent in bringing heavy showers into the lower CSRA by 12z
and quickly entering the Midlands mid morning. SPC has majority
of the forecast area within a Marginal convective risk
beginning 12z today, with the Catawba region in general thunder.
As we head into the afternoon, chance of thunderstorms will
increase as the airmass becomes more unstable. Overall Bufkit
soundings and short range ensembles indicate best CAPE values
and lift will be along the CSRA. Better potential for severe
thunderstorms remains south of the area although can't rule out
some strong thunderstorms and possibly an isolated severe tstorm
this afternoon along our southern tier. By 00z deeper moisture
will move east of the area as the low begins to near the South
Carolina/Georgia area and thunderstorm activity will decrease.
QPF amounts will be around 1.5-2 in on average but do expect
locally heavy amounts near 3 inches.

The surface low will cross the area by 09z and rainfall will
slowly drop off from southwest to northeast. Moisture will
remain behind the front with mean ensemble PWAT values 0.7-0.9
in towards daybreak. Temperatures overnight will be similar to
those Tuesday night in the low to mid 50s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
High pressure aloft will move over the Southeast U.S. Thursday
through Thursday Night for dry weather and above normal
temperatures.

A strong upper trough pushes across The Midlands and CSRA from late
Friday afternoon through early Saturday. Expect scattered showers
and thunderstorms to develop ahead of an approaching cold front
Friday Night into Saturday morning. There will be plenty of
speed shear with 850 mb winds 40-50 mph, however instability is
limited with SBCAPE values 100-300 J/KG during the overnight
hours. Will need to monitor the strong/severe thunderstorm
potential.

Surface high pressure builds in behind the front on Saturday for
breezy conditions with near normal temperatures.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Surface high pressure will be in control of the Southeast U.S.
weather through Tuesday as it moves north of the region and then
offshore. Temperatures will remain above normal for late March.

Ensemble guidance differs on the timing and evolution of an
upper level trough moving into the region during the middle of
next week. This system should provide a chance of showers and
thunderstorms.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Moisture is increasing in the mid and lower levels this morning
ahead of a deep low along the Gulf coast. Showers have become
widespread over the area and ceilings have dropped to MVFR at
all TAF sites with the exception of the fluctuating VFR/MVFR
cigs at CUB/CAE. Ceilings will continue to lower through the
afternoon and periods of LIFR are possible especially within the
heavier showers expected late this afternoon. Instability will
increase towards lunchtime with best chances of thunderstorms
along DNL/AGS. The low will begin to push away from the area
tonight and rain will decrease from southwest to northeast.
Plentiful moisture at the surface may keep ceilings in IFR/MVFR
overnight especially along OGB/CAE/CUB with some fog forming
late in the period.

EXTENDED AVIATION OUTLOOK...Another system moves in Friday with
potential ceiling and visibility impacts and possible
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 16, 6:43 AM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
643 AM EDT Wed Mar 16 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-171045-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
643 AM EDT Wed Mar 16 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated strong to severe storms are possible this afternoon and
evening, favoring the southeast Midlands and CSRA with large hail and
damaging wind gusts as the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 16, 1:36 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
136 PM EDT Wed Mar 16 2022

SCZ035-041-161800-
Barnwell SC-Bamberg SC-
136 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of southeastern
Barnwell and southern Bamberg Counties through 200 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Seigling, or near Allendale, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denmark, Ehrhardt, Hilda, Olar, Kline and Govan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3305 8112 3312 8119 3312 8124 3311 8129
      3311 8136 3312 8141 3338 8123 3315 8089
      3305 8110
TIME...MOT...LOC 1735Z 225DEG 26KT 3308 8129

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 1:36 PM EDTSpecial Weather StatementCAEBamberg24 min
Mar 16, 2:23 PM EDTSpecial Weather StatementCAEOrangeburg22 min
Mar 16, 3:37 PM EDTAreal Flood AdvisoryCAECalhoun, Kershaw, Lee, Richland, Sumter53 min
Mar 16, 4:04 PM EDTAreal Flood AdvisoryCAEClarendon, Lee, Sumter56 min
Mar 16, 4:43 PM EDTSpecial Weather StatementCAELexington32 min
Mar 16, 5:13 PM EDTSevere Thunderstorm WarningCAEBarnwell32 min
Mar 16, 7:15 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.